Florida, 2021

Hail in Florida, February 9, 2021

February 9, 2021 · NWS JAX · 4 events in 3 counties and zones

Several morning storms developed in the vicinity of a warm front lifting northward into south Georgia. 88 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Several morning storms developed in the vicinity of a warm front lifting northward into south Georgia. Upper level shear increased in the hail growth zone in the morning ahead of an approaching upper level short wave trough, which resulted in several storms that produced hail 0.25-0.88 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Feb 9, 5:56 AM EST, 3 hours earlier.

Area forecast discussion, Feb 9, 5:56 AM EST, 3 hours before
Area Forecast Discussion
National Weather Service Jacksonville FL
556 AM EST Tue Feb 9 2021

.AVIATION...
[Through 12Z Wednesday]

Fog continues to slowly creep northward across NE FL this
morning. All TAF sites will be contending with LIFR/IFR ceilings
through mid- morning with improvements to low-MVFR through the
afternoon. Scattered showers and isolated storms will be possible
this morning across SE GA this morning and across NE FL this
afternoon, which may lead to IFR VSBYs at times. MVFR ceilings
will quickly drop to IFR this evening, then to LIFR overnight. Fog
potential will return again tonight across SE GA and NE FL as
warm front lifts further north.

&&

.PREV DISCUSSION [318 AM EST]...

.NEAR TERM [Through Tonight]...

A warm front has lifted into the region this morning, residing a
smidge south of the I-10 corridor. Patchy dense fog development
remains possible along and south of the front this morning after
daybreak. If fog does develop, it should be brief, dissipating by
mid-morning. On a quasi-zonal flow aloft, a subtle mid-level
shortwave will pass overhead today triggering scattered showers
and embedded isolated t-storms this afternoon, mainly along and
north of the warm front. Amid sufficient deep shear, a strong
t-storm cannot be ruled out this afternoon. With the frontal zone
bisecting the region today, highs will range considerably. On the
cooler side of the front, mid 60s to near 70 are expected. Whereas
areas across NE FL, on the warm side of the front, are forecast
to reach the 70s to near 80.

Shower chances will quickly lower across NE FL as the mid-level
feature exits this evening. Warm advection and weak isentropic
ascent over the frontal zone will continue shower chances across
SE GA tonight. The ingredients for dense fog will come together
tonight and fog headlines will likely need to be considered. As
the warm front lifts further north across SE GA tonight
temperatures will only fall into the upper 50s/low 60s.

.SHORT TERM [Wednesday Through Thursday]...

Wednesday...Another piece of energy moves along the warm frontal
boundary across South GA that will trigger numerous showers and
embedded storms across inland SE GA mainly north and west of
Waycross while some widely scattered showers will still remain
possible along the I-10 corridor of North FL and the rest of NE FL
will remain mostly dry and warm. Above normal temps will continue
with highs near 70 across SE GA and well into the 70s/near 80
across NE FL. DENSE FOG potential will continue to be the main
story during the short term period mainly during the nighttime and
early morning hours over the land, while dense sea fog will
linger near the coast and Atlc Coastal waters at all times. As
warm front settles just north of the region Wed Night expect mild
overnight lows in the mid to upper 50s and widespread dense fog
developing area-wide after midnight.

Thursday...With warm front just north of the region, expect
warmest day of the week with South to Southwest winds at 10 to 15
mph pushing Max Temps to near record values in the lower 80s
across NE FL and upper 70s across SE GA. During peak heating a few
widely scattered showers/isolated storms will be possible area-
wide, otherwise big story will continue to be DENSE FOG potential
during the morning hours and again area-wide Thursday Night ahead
of approaching frontal boundary. Lows only falling to around 60
degrees Thu Night.

.LONG TERM [Friday Through Tuesday]...

Long range models coming into better agreement that slow moving
frontal boundary will slide back southward into the region Friday,
Saturday and Sunday with at least numerous showers and embedded
storms expected with locally heavy rainfall possible and
widespread 1-2" rainfall amounts are expected with locally higher
amounts of 3-4" possible. GFS/ECMWF still differing on details on
how far the front sags southward and how much energy pushes along
this boundary from the Gulf of Mexico. Overall expect above normal
temps Fri/Sat then near normal temps on Sunday/Monday as front
continues to sag further southward down the FL peninsula. By late
Sunday into Monday, models diverge somewhat with GFS pushing some
drier air into the region and lowering the rainfall chances, while
the 00z ECMWF stalls the frontal boundary across NE FL with wetter
conditions for Monday. For now have continued with rainfall
chances through the period but confidence in forecast definitely
lower by the Sun/Mon time frame.

.MARINE...

The main concern over the next couple of days is the potential for
prolonged periods of sea fog as moist, warm air spreads across
cooler Atlantic waters. Sea fog may develop this morning/afternoon
and remain in place through Wednesday amid a fairly weak wind field.
As high pressure builds to the east southerly winds may strengthen
enough Thursday to disrupt any persisting sea fog. No significant
seas or winds through the rest of the week; combined seas of 3-4
ft and a relatively light winds are expected. The Combination of a
surface warm front and passing disturbance aloft will yield
shower and isolated t-storm chances today. A frontal system will
approach from the northwest on Friday before stalling over the
region this weekend, resulting in unsettled weather through at
least Sunday.

Rip Currents: Moderate Risk through Wednesday

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  67  56  69  57  77 /  60  30  80  50  30
SSI  67  57  63  56  68 /  40  40  50  30  20
JAX  73  59  74  58  78 /  60  30  40  20  20
SGJ  73  59  75  59  77 /  40  20  10  10  10
GNV  75  58  79  58  81 /  50  20  10  10  20
OCF  80  59  81  59  83 /  20  10  10  10  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Dense Fog Advisory until 10 AM EST this morning for Baker-
     Bradford-Central Marion-Clay-Coastal Flagler-Coastal St.
     Johns-Eastern Alachua-Eastern Marion-Gilchrist-Hamilton-
     Inland Flagler-Inland St. Johns-Northern Columbia-Putnam-
     Southern Columbia-Suwannee-Union-Western Alachua-Western
     Marion.

GA...None.
AM...Dense Fog Advisory until 1 PM EST this afternoon for Coastal
     waters from St. Augustine to Flagler Beach FL out 20 NM.

&&

In the hours before

Special weather statement, Feb 9, 4:13 AM EST, 4 hours 43 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
413 AM EST Tue Feb 9 2021

FLZ030>033-035-037-038-133-136-138-140-236-240-340-091200-
Union-Bradford-Clay-Inland St. Johns-Gilchrist-Putnam-
Inland Flagler-Coastal St. Johns-Eastern Alachua-Coastal Flagler-
Eastern Marion-Western Alachua-Central Marion-Western Marion-
Including the cities of Lake Butler, Starke, New River,
Doctors Inlet, Lakeside, Bellair, Middleburg, Orange Park,
Fruit Cove, Switzerland, Bakersville, Picolata, Trenton,
Bostwick, Carraway, Palatka, Bunnell, Espanola, Andalusia,
Ponte Vedra Beach, Durbin, Palm Valley, Anastasia,
Saint Augustine, Gainesville, Gainesville Airport, Newnans Lake,
Palm Coast, Lynne, Moss Bluff, High Springs, Newberry, Archer,
Anthony, Burbank, Ocala, Weirsdale, and Ocala Airport
413 AM EST Tue Feb 9 2021

...Patchy Dense Fog Possible This Morning...

Patchy dense fog will continue to develop across portions
north-central Florida this morning. Visibilities are generally
expected to be between 1 and one-half mile, with denser fog
reducing visibility to one-quarter mile. A DENSE FOG ADVISORY may
be needed.

Motorists are advised to drive with caution this morning as
visibilities may widely vary over short distances. Use low beam
headlights and leave extra distance between your vehicle and
others on the road when encountering significant reductions in
visibility. Allow extra time to travel to destinations.
Special weather statement, Feb 9, 8:28 AM EST, 28 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
828 AM EST Tue Feb 9 2021

FLZ023-024-122-GAZ364-091400-
Baker FL-Inland Nassau FL-Northern Columbia FL-Western Charlton GA-
828 AM EST Tue Feb 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NASSAU...CENTRAL
BAKER AND SOUTH CENTRAL CHARLTON COUNTIES UNTIL 900 AM EST...

* At 828 AM EST, National Weather Service meteorologists were
  tracking a strong thunderstorm near Taylor, or 21 miles north of
  Raiford, moving east at 45 mph.

* Small hail, excessive cloud-to-ground lightning, and minor flooding
  due to heavy rainfall is possible with this storm.

* Locations impacted include...
  Taylor, Macclenny, Glen St. Mary, St. George and Bryceville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3027 8205 3025 8205 3028 8246 3050 8246
      3055 8195 3040 8190
TIME...MOT...LOC 1328Z 260DEG 39KT 3037 8234

AK
Special weather statement, Feb 9, 8:47 AM EST, 9 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
847 AM EST Tue Feb 9 2021

FLZ024-025-124-125-133-091430-
Coastal St. Johns FL-Inland Duval FL-Inland Nassau FL-
Coastal Nassau FL-Coastal Duval FL-
847 AM EST Tue Feb 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN NASSAU AND DUVAL
COUNTIES UNTIL 930 AM EST...

* At 847 AM EST, National Weather Service meteorologists were
  tracking a strong thunderstorm near Bryceville, or 18 miles
  southwest of Callahan, moving east at 55 mph.

* Penny size hail, excessive cloud-to-ground lightning, and minor
  flooding due to heavy rainfall is possible with this storm.

* Locations impacted include...
  Jacksonville, Jacksonville International Arpt, Unf, Arlington,
  Neptune Beach, Cisco Gardens, Ortega, Craig Field, San Pablo and
  Little Talbot Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3025 8205 3036 8205 3037 8204 3041 8204
      3047 8202 3052 8202 3058 8139 3024 8135
TIME...MOT...LOC 1347Z 265DEG 46KT 3038 8206

AK
Special weather statement, Feb 9, 8:50 AM EST, 6 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
850 AM EST Tue Feb 9 2021

FLZ020-122-GAZ162-163-091415-
Hamilton FL-Northern Columbia FL-Clinch GA-Echols GA-
850 AM EST Tue Feb 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COLUMBIA...NORTHERN
HAMILTON...ECHOLS AND SOUTHEASTERN CLINCH COUNTIES UNTIL 915 AM
EST...

* At 850 AM EST, National Weather Service meteorologists were
  tracking a strong thunderstorm over Jennings, moving northeast at
  50 mph.

* Penny size hail and minor flooding due to heavy rainfall is
  possible with this storm.

* Locations impacted include...
  Jasper, Jennings, Fargo, Statenville, Crossroads and Needmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3063 8325 3063 8314 3068 8313 3092 8257
      3063 8243 3062 8243 3061 8242 3059 8242
      3048 8320
TIME...MOT...LOC 1350Z 245DEG 42KT 3059 8311

AK

The radar

The Jacksonville radar (KJAX), 25 km away, was scanning. The volume nearest the first event began at 13:57 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Nassau

When
February 9, 8:56 AM EST
Where
Nassau County, 1.5 mi NNW of Bryceville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
30.400, -81.940

Hail, Duval

When
February 9, 9:00 AM EST
Where
Duval County, 3.06 mi WSW of Spaulding
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
30.390, -81.830

Hail fell for about 1.5 minutes and covered about 50-75% of the ground.

Hail, Clay

When
February 9, 11:04 AM EST
Where
Clay County, 3.29 mi WNW of Mill Creek
Measured
0.88 in hail
Reported by
Public
Coordinates
30.070, -81.930

Nickel size hail and about 1.5 inches of rainfall was reported.

Hail, Clay

When
February 9, 11:25 AM EST
Where
Clay County, 0.91 mi SW of Hibernia
Measured
0.75 in hail
Reported by
Social Media
Coordinates
30.060, -81.710

Radar estimated the time of the event.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2021Every state in 2021This day in weather historyWarnings in Florida, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 934340, 934339, 934336, 934338.